Advertisement
 
YOU ARE HERE: LAT HomeCollectionsBone

Risk of atypical fractures from bisphosphonates low, researchers say

BOOSTER SHOTS: Oddities, musings and news from the
health world

May 05, 2011|By Amina Khan, Los Angeles Times
  • Sue Piervin works out to increase her bone density.
Sue Piervin works out to increase her bone density. (Anne Cusack / Los Angeles…)

Bisphosphonates, osteoporosis drugs designed to slow the rate of bone degeneration, are thought to have a possible hidden side effect: They may be linked to atypical fractures, which often occur in the femur. But fear not, says a study published online Wednesday in the New England Journal of Medicine: The absolute risk to patients using bisphosphonates is pretty small.

The Swedish researchers reviewed data on 1.52 million women 55 or older who had had a fracture in 2008 and, based on radiographs, found 59 patients among them who'd had atypical fractures in the femur. This group had a 78% rate of bisphosphonate use, while the group of 263 who'd gotten more normal fractures in the same area had just a 10% rate of bisphosphonate use.

So the risk is higher? Yes, but the absolute risk is extremely low, the authors note, and the benefits to bone density far outweigh the risk of unusual fractures. "We conclude that the absolute risk of atypical fracture associated with bisphosphonates for the individual patient with a high risk of osteoporotic fractures is small as compared with the beneficial effects of the drug," they wrote.

Other studies have called for researchers to examine the issue further, even if it's a relatively rare problem. In the meantime, here are a few tips from the Mayo Clinic that may help prevent, or slow, the disease.

Follow me on Twitter @LAT_aminakhan.

Advertisement
Los Angeles Times Articles
|
|
|